Alert archive / Maine / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Gray, ME

July 1, 2013York County, Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 1, 2013, 2:35 PM EDT for York County, Maine; Rockingham County, New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2013, 2:35 PM EDT (18:35 UTC)
Expired
Jul 1, 2013, 5:30 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 95 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:00 PM EDTFLASH FLOODHampton Beach, NHRT 1A CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2013-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2013-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WGUS51 KGYX 011835
FFWGYX
MEC031-NHC015-012130-
/O.NEW.KGYX.FF.W.0013.130701T1835Z-130701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT MON JUL 1 2013

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE...
  SOUTHEASTERN YORK COUNTY IN SOUTHWEST MAINE...

* UNTIL 530 PM EDT

* AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR HAMPTON...MOVING EAST AT 30
  MPH. SPOTTERS ALSO REPORTED FLASH FLOODING IN KENSINGTON. IN       
  ADDITION... THUNDERSTORMS FURTHER UP THE COAST TOWARD KENNEBUNK    
  WERE PRODUCING HEAVY RAINFALL AND MAY CAUSE FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREAT
  BAY NATIONAL WILDLIFE REFUGE...GREENLAND...NEWINGTON...RYE...SOUTH
  ELIOT...PORTSMOUTH...KITTERY...YORK...CAPE NEDDICK...WELLS...
  KENNEBUNK AND KENNEBUNKPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4312 7084 4312 7082 4314 7083 4339 7063
      4339 7041 4335 7042 4331 7055 4326 7058
      4322 7056 4316 7059 4302 7072 4287 7081
      4286 7086 4288 7092 4285 7103 4280 7108

$$

KIMBLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:13 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 11:13 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1113 AM EDT MON JUL 1 2013

.SYNOPSIS...
A STATIONARY COLD FRONT DRAPED ACROSS THE FORECAST AREA WILL BE
THE FOCUS OF HEAVY RAIN TODAY THROUGH TONIGHT AND WILL REMAIN OVER
THE AREA ON TUESDAY. THE FRONT WILL GRADUALLY DISSIPATE ON
WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST. HIGH
PRESSURE WILL REMAIN ANCHORED OFF THE EAST COAST THURSDAY THROUGH
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...UPDATED TEMPS WITH CURRENT DATA AND TWEAKED POPS.

PREVIOUS DISCUSSION...
SHORTWAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY DRAPED ACROSS
THE FORECAST AREA WILL RESULT IN ANOTHER ROUND OF HEAVY RAIN TODAY
THROUGH TONIGHT. TROPICAL MOISTURE WILL ADD FUEL TO EMBEDDED
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. STILL SOME
QUESTION AS TO EXACTLY WHERE THE AXIS OF HEAVIEST PRECIPITATION
WILL SET UP BUT LATEST MODEL RUNS POINTING TOWARD SOUTHERN AND
CENTRAL PORTIONS OF THE FORECAST AREA.

WITH THE CONTINUING UNCERTAINTY WILL BE ISSUING A FLASH FLOOD
WATCH FOR THE ENTIRE FORECAST AREA FOR EARLY THIS AFTERNOON
THROUGH EARLY TUESDAY MORNING. MODELS SHOWING ANYWHERE FROM 1.5 TO
3 INCHES ACROSS THE REGION WHICH WITH THE ALREADY SATURATED GROUND
WILL BE MORE THAN ENOUGH TO CAUSE PROBLEMS. WITH TROPICAL
CONNECTION IN MIND HAVE GONE WITH THE HIGHER AMOUNTS SHOWN IN THE
LATEST GFS QPF. EXPECT RAIN TO PUSH INTO SOUTHERN NEW HAMPSHIRE
AND SOUTHWEST MAINE DURING THE LATE MORNING AND EARLY
AFTERNOON...GRADUALLY OVER-SPREADING THE REMAINDER OF THE FORECAST
AREA THROUGH THE EARLY EVENING HOURS.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH
THE HEAVIEST RAINFALL COMING THROUGH MIDNIGHT BEFORE TAPERING TO
SHOWERS DURING THE EARLY MORNING HOURS.

TUESDAY LOOKING LIKE A DULL AND GRAY DAY AS LOW CLOUDS REMAIN
ENTRENCHED ACROSS THE REGION. EXPECT SCATTERED SHOWERS AND AREAS
OF DRIZZLE FOR MOST OF THE FORECAST AREA. WILL LIKELY SEE SOME
THUNDERSTORM ACTIVITY IN THE AFTERNOON ACROSS SOUTHERN NEW
HAMPSHIRE WHERE THE BEST INSTABILITY SETS UP.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE UPPER LEVEL HIGH CENTERED OVER THE WESTERN ATLANTIC BUILDS
THROUGH THE LONG TERM FORECAST PERIOD AS A RIDGE OF HIGHER HEIGHTS
BUILDS NORTH AND WEST FROM THIS HIGH CENTER INTO THE NORTHEAST
UNITED STATES. THE SURFACE HIGH OVER THE WESTERN ATLANTIC BECOMES
STRONGER AS RELATIVE HUMIDITY LEVELS SURFACE TO 500 MILLIBARS
SLOWLY DRIES OUT. STILL A THREAT OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY AS THE VERY WARM, HUMID
AND UNSTABLE AIR MASS ENTRENCHED OVER THE REGION IS SLOW TO LOSE
ITS GRIP. EVENTUALLY THE SURFACE AND UPPER LEVEL RIDGE BRING
MAINLY DRY BUT CONTINUED VERY WARM WEATHER FRIDAY THROUGH SUNDAY.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
SHORT TERM...IFR/LIFR CEILINGS AND AREAS OF VSBY TODAY THROUGH
TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY MAY PRODUCE MVFR/IFR
CONDITIONS.

&&

.MARINE...
SHORT TERM...CONTINUING SCA'S FOR SEAS.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...SOUTHWEST FLOW THROUGH
MUCH OF THE LONG TERM FORECAST PERIOD AS HIGH PRESSURE REMAINS
ANCHORED OVER THE WESTERN ATLANTIC. WINDS AND SEAS SHOULD STAY
BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MEZ007>009-
     012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NHZ001>010-013-
     014.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 1, 3:07 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
307 AM EDT MON JUL 1 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-020715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
307 AM EDT MON JUL 1 2013

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY REPORTS OF HEAVY RAIN AND/OR FLOODING
THROUGH STANDARD PROCEDURES WHEN IT IS SAFE TO DO SO.

ANZ150>154-020715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
307 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 10:20 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1020 AM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     3 NE NEWPORT            43.40N  72.14W
06/30/2013                   SULLIVAN           NH   NEWSPAPER

            TREE DOWN ON REEDS MILL ROAD

0505 PM     TSTM WND DMG     2 N SUNAPEE             43.42N  72.09W
06/30/2013                   SULLIVAN           NH   NEWSPAPER

            TREE AND POWERLINES DOWN ON TROW HILL ROAD

0506 PM     TSTM WND DMG     1 NNE SUNAPEE           43.40N  72.08W
06/30/2013                   SULLIVAN           NH   LAW ENFORCEMENT

            TREES DOWN ON JOBS CREEK ROAD

0510 PM     HAIL             SUNAPEE                 43.39N  72.09W
06/30/2013  M0.50 INCH       SULLIVAN           NH   FIRE DEPT/RESCUE

0535 PM     FLASH FLOOD      CLAREMONT               43.38N  72.35W
06/30/2013                   SULLIVAN           NH   LAW ENFORCEMENT

            8 ROADS WASHED OUT IN CLAREMONT.

0617 PM     TSTM WND DMG     TILTON                  43.44N  71.59W
06/30/2013                   BELKNAP            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN IN TILTON...TIME ESTIMATED BY
            RADAR

0630 PM     TSTM WND DMG     LACONIA                 43.53N  71.48W
06/30/2013                   BELKNAP            NH   TRAINED SPOTTER

            TREES AND WIRES DOWN ON SHORE DRIVE

0655 PM     FLASH FLOOD      LAKEPORT                43.55N  71.46W
06/30/2013                   BELKNAP            NH   TRAINED SPOTTER

            UNION AVE FLOODED AND CLOSED

0700 PM     FLASH FLOOD      3 SSW NEW LONDON        43.37N  72.01W
06/30/2013                   MERRIMACK          NH   TRAINED SPOTTER

            SEVERAL SMALL STREAMS OVER THERE BANKS NEAR NEW LONDON

&&

EVENT NUMBER GYX1300190 GYX1300191 GYX1300189 GYX1300192 GYX1300188
GYX1300196 GYX1300193 GYX1300194 GYX1300195

MC
Special weather statement, Jul 1, 1:42 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
142 PM EDT MON JUL 1 2013

NHZ013-014-011815-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-
142 PM EDT MON JUL 1 2013

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 215 PM
EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF HAMPSTEAD...OR
ABOUT 5 MILES NORTH OF SALEM...MOVING NORTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SALEM...DERRY...
CHESTER...ATKINSON...HAMPSTEAD...SANDOWN...PLAISTOW...EAST
HAMPSTEAD...DANVILLE AND NEWTON THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IN ADDITION TO THE WIND AND HAIL... VERY HEAVY RAIN IS FALLING. BE
ALERT FOR FLASH FLOODING.

LAT...LON 4289 7137 4309 7107 4309 7090 4296 7076
      4286 7098 4285 7103 4282 7105 4280 7109
      4281 7111 4281 7116 4279 7118 4277 7118
      4274 7123

KIMBLE
Local storm report, Jul 1, 2:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLOOD            1 NNW SCARBOROUGH       43.59N  70.33W
07/01/2013                   CUMBERLAND         ME   LAW ENFORCEMENT

            GORHAM POLICE REPORTED FLOODING AT THE INTERSECTION OF
            GORHAM RD. AND HANNAFORD DR. WATER COVERING THE ROAD.
            ROAD WAS PASSABLE.

&&

EVENT NUMBER GYX1300199

BROWN

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:04 PM EDTFlash Flood WarningGYXSomerset4 hr
Jul 1, 3:50 AM EDTFlash Flood WatchGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more24 hr
Jul 1, 12:49 PM EDTAreal Flood AdvisoryGYXCumberland, York3 hr
Jul 1, 1:16 PM EDTFlash Flood WarningGYXCumberland, York3 hr
Jul 1, 3:04 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford116 min
Jul 1, 3:32 PM EDTSpecial Marine WarningGYX88 min
Jul 1, 5:01 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford3 hr
Jul 1, 6:43 PM EDTAreal Flood AdvisoryGYXKennebec, Waldo3 hr
Jul 1, 1:27 PM EDTAreal Flood AdvisoryGYXRockingham, Strafford3 hr
Jul 1, 1:42 PM EDTSpecial Weather StatementGYXRockingham33 min

Nearby

Flash Flood Warnings in Maine, 2013Flash Flood Warnings in New Hampshire, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.